Hail, Morgan
- When
- June 17, 6:05 PM EST
- Where
- Morgan County, 0.89 mi NE of Oakdale
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.990, -84.560
Dime to quarter size hail was reported in Oakdale.
An isolated thunderstorm formed with the help of orographic lift on the Cumberland Plateau. The storm produced dime to quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated thunderstorm formed with the help of orographic lift on the Cumberland Plateau. The storm produced dime to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 2:05 PM EST, 4 hours earlier.
Area Forecast Discussion National Weather Service Morristown TN 305 PM EDT Sun Jun 17 2018 .SHORT TERM...(Tonight and Monday)...The mid/upper level ridge will continue to dominate our weather in this persistent pattern. Gradual moistening is occurring, and as expected convection coverage is higher today than yesterday. Should see isolated to scattered convection again tomorrow, with the highest PoPs across the south and higher terrain areas. It will be hot again tomorrow afternoon, similar to today. Will not stray far from MAV temps. .LONG TERM...(Monday night through Sunday)... Anomalously strong ridging over the region will continue to be the main story early in the extended while a breakdown in the ridge mid to late week will bring increasing chances for scattered showers and thunderstorms. Models have been consistently showing the ridge strengthening through early this week with 500 mb heights in excess of 590 dam on Monday and Tuesday. NAEFS anomalies indicate this would place the ridge in the 99th percentile for this time of year. This is a strong signal for hot, above normal temperatures through early week. Expect to see temperatures continue to be 5 to 10 degrees above normal with heat indices approaching 100. This is forecast to be just below heat advisory criteria, but it will be hot, nonetheless. Could be within a few degrees of record highs or record high minimums on several days. With strong ridging, expect mostly dry conditions early in the week. With differential heating along the terrain, expect the higher elevations to be a focus for convective development in the afternoons. There will be plenty of energy for those thunderstorms that can develop with MUCAPE of between 2000 to 3000 J/Kg. Still, with weak wind shear around or less than 10 kt, expect convection to be short-lived and very pulse-like in nature. A few of these thunderstorms could make their way into the lower elevations, but expect them to be mainly confined to the mountains and plateau. A shortwave trough across the Northeast CONUS and a trailing surface front across the Ohio Valley will weaken the ridge on Wednesday and Thursday with PoPs on the increase, especially across northern sections of the forecast area. Still have questions about the setup for later in the week as the GFS is at odds with other global models such as the ECMWF and Canadian. The GFS shows ridging trying to hold on while the ECMWF and Canadian both show troughing amplifying across the region. Regardless, the weakening of the ridge will likely lead to higher PoPs and better chances of scattered precip. There does seem to be good agreement that this probably isn't the end of the ridge. Global models continue to show additional ridging trying to build back in next weekend with the hot, above normal pattern trying to continue. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 94 73 94 / 30 30 20 20 Knoxville McGhee Tyson Airport, TN 72 92 72 92 / 20 20 20 30 Oak Ridge, TN 72 93 72 92 / 20 20 20 30 Tri Cities Airport, TN 66 92 69 90 / 10 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/JB
Hazardous Weather Outlook National Weather Service Morristown TN 250 PM EDT Sun Jun 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 250 PM EDT Sun Jun 17 2018 /150 PM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT SUN JUN 17 2018
TNZ101-102-172130-
West Polk TN-East Polk TN-
458 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 530 PM
EDT...
At 458 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Etowah to near Ducktown.
Movement was southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Ducktown, William L. Davenport Refuge, Big Frog Mountain, Reliance,
Archville, Hiwassee Ocoee State Park and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8463 3526 8458 3527 8455 3527 8452
3528 8450 3528 8449 3524 8437 3499 8439
TIME...MOT...LOC 2058Z 053DEG 10KT 3521 8443 3502 8445
05/MASpecial Weather Statement National Weather Service Morristown TN 515 PM EDT SUN JUN 17 2018 TNZ036-069-172200- Anderson TN-Knox TN- 515 PM EDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX AND SOUTHEASTERN ANDERSON COUNTIES UNTIL 600 PM EDT... At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Farragut, or 8 miles west of Knoxville, moving northwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Knoxville, Oak Ridge, Clinton, Powell and Karns. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3595 8401 3591 8412 3603 8427 3612 8404 TIME...MOT...LOC 2114Z 153DEG 5KT 3597 8410 05/MA
Special Weather Statement
National Weather Service Morristown TN
607 PM EDT SUN JUN 17 2018
TNZ013-036-172230-
Anderson TN-Campbell TN-
607 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
SOUTHWESTERN CAMPBELL COUNTIES UNTIL 630 PM EDT...
At 606 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Jacksboro to near Oliver
Springs. Movement was west at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oak Ridge, Lake City, Rosedale and Disney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3625 8415 3604 8421 3609 8438 3611 8440
3610 8440 3611 8442 3613 8443 3614 8445
3616 8444 3617 8440 3620 8439 3621 8437
3626 8438 3628 8433
TIME...MOT...LOC 2206Z 105DEG 8KT 3623 8421 3608 8427
05/MASpecial Weather Statement National Weather Service Morristown TN 612 PM EDT SUN JUN 17 2018 TNZ099-100-172245- Bradley TN-Hamilton TN- 612 PM EDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 645 PM EDT... At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near South Cleveland, or 9 miles southwest of Cleveland. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cleveland, South Cleveland, Collegedale, McDonald, Ooltewah and Harrison Bay State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3518 8508 3519 8493 3505 8489 3506 8509 TIME...MOT...LOC 2212Z 020DEG 1KT 3509 8499 05/MA
Special Weather Statement
National Weather Service Morristown TN
644 PM EDT SUN JUN 17 2018
TNZ035-067-172315-
Roane TN-Morgan TN-
644 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORGAN AND
NORTHWESTERN ROANE COUNTIES UNTIL 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockwood. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockwood, Midtown, Harriman, Oakdale and Pine Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 8474 3587 8472 3589 8471 3590 8468
3599 8472 3605 8478 3607 8477 3597 8451
3582 8459
TIME...MOT...LOC 2244Z 089DEG 2KT 3591 8464
05/MASpecial Weather Statement
National Weather Service Morristown TN
657 PM EDT SUN JUN 17 2018
TNZ035-172330-
Morgan TN-
657 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN COUNTY UNTIL
730 PM EDT...
At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Midtown, or 8 miles north of Kingston. This storm
was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harriman, Oakdale, Coalfield, Petros and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 8464 3611 8443 3600 8443 3599 8444
3598 8446 3598 8449 3597 8452 3597 8455
3596 8455
TIME...MOT...LOC 2257Z 164DEG 4KT 3599 8451
05/MAThe Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail. Local standard time, as filed.
Dime to quarter size hail was reported in Oakdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754910.